NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 12, 12:52 AM EST, 8 minutes earlier.
Area forecast discussion, Mar 12, 12:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
152 AM EDT Mon Mar 12 2018
.SYNOPSIS...
A developing winter storm will begin to affect the southern and
central Appalachians as well as the and Mid-Atlantic region
tonight through Monday potentially bringing several inches of
snow to much of the area tonight and Monday. Upslope snow
showers will bring additional accumulating snow to the
Alleghanys Tuesday into Wednesday as high pressure slowly builds
toward the area. Warmer temperatures are expected to return by
next weekend along with a chance for rain.
&&
.NEAR TERM /THROUGH TODAY/...
As of 945 PM EDT Sunday...
Existing set of grids/forecast still looks on target and no
need to make any significant changes at the present time.
Radiosonde launch from Blacksburg at 7 PM consistent with projected
NAM forecast sounding at Blacksburg, which indicates slightly
above freezing temperatures within ~3K feet AGL, with
temperatures below freezing above this level. This is confirmed
by latest mesonet stations, which indicate that all elevations
AOB 3.5K feet now at or below freezing.
Upstream radar composites showing good reflection of
large/expanding area of precipitation in central KY south into
central TN in upper divergent region in advance of approaching
closed upper low moving ESE into western TN. Lighter more spotty
precipitation also breaking out along/south of the VA/NC state
line and to points further SW as low level winds begin to back
in advance of approaching system, resulting in increased
upsloping and isentropic lift.
Approach of the upper system later tonight will result in broad
and marked increase in lower and mid tropospheric moisture and
upward vertical motion fields over the Blacksburg forecast area
as combination of increasing isentropic lift in lower levels is
coupled with upper divergence northeast of the upper low -
further enhanced by approach of coupled upper jet (right
entrance region of northern jet maxima and left exit region of
increasing southern jet maxima).
Combination of increasing forced ascent, state-change processes, and
entrainment of drier air on northern periphery of system will help
to dynamically cool lower column of atmosphere isothermally to allow
for changeover from rain to snow during the pre-dawn hours in
the mountains, with changeover around daybreak across the
Piedmont - and perhaps not until mid-morning across extreme
southside VA into north central NC where boundary layer
temperatures will take longer to cool.
Snowfall projections still look good, but will be highly dependent
on time of changeover later tonight. Highest elevations should see
changeover between 10 PM - 2AM, followed by changeover across
rest of mountain counties in 2-5 AM timeframe, and in 6-9 AM
timeframe across Piedmont from north to south. If this timeline
holds, 4-7 inches quite possible in the mountains where warning
currently in effect, with some even higher/highest amounts
possible at elevations at or above 2500 feet, and with lower
amounts across the Piedmont where advisory currently in effect.
Concern still exists, though, that deformation region on northwest
side of low pressure system could linger/pivot over the mountains a
bit longer than currently projected - increasing total snowfall
amounts, and could even linger over Piedmont long enough
into/through the afternoon to allow sufficient cold air to entrain
into system to result in more accumulating snow than currently
forecast. This of course, will be watched carefully for the rest
of tonight, and will make adjustments to projected snowfall
amounts if/as necessary based on level of confidence.
Regardless, snowfall rates will at times be sufficient to overcome
any initial melting on warm roads, even with surface temperatures
remaining a degree or two above freezing to result in locally
hazardous travel, even in the Piedmont where total accumulations
will likely be less than in the mountains.
Previous discussion as of 746 PM EDT Sunday...
GOES-East water vapor channels indicate potent upper level
trough located over the bootheel of Missouri early this evening,
progged to progress east-southeast while closing off in doing
so per 18z NWP suite. Isentropically- forced precipitation
shield presently extends across the Ohio/Tennessee Valleys on
the eastern fringe of this system. This precip shield will take
its time moving into our western Appalachians counties, not
until at least 10 PM. Expect generally steady- state conditions
over the next couple hours, with the only chance for rain
showers being south of Route 58 in VA. So I've reduced PoPs with
this update for the next couple hours following trends
indicated in the 18z NAM/GFS and recent couple cycles of the
HRRR.
Temperatures remain rather mild with most locales in the upper
30s to low 40s at this hour. Reservoir of dry dewpoints are
apparent just to our north, and dry advection preceding this
should occur with lowering dewpoints ahead of the Ohio/Tennesse
Valley precip shield. This will favor an environment conducive
to evaporative/wet-bulb cooling once Ohio/Tennesse Valley
precip shield progresses east- northeast. Rain will likely begin
in many areas with limited evening cooling before that point.
It is looking like the changeover to -RA/-SN should occur after
midnight along/west of the Blue Ridge with surface temperatures
wet- bulb cooling into the low/mid 30s; cold rain through pre-
dawn hrs into the Piedmont/Southside areas before wintry mix
begins in these areas. There remains significant sensitivity to
surface temperatures with regard to p-types/accumulations; a 1
or 2 degree temperature change will make a world of difference
with what is observed. That being said, it's trending more
likely that the Monday morning commute stands to be
significantly impacted by wintry weather conditions,
particularly for towns along/west of the Blue Ridge.
Have added fog along the NC high country where Mt Jefferson and
Boone are presently reporting fog in low-level east flow. Other
than that, no other changes needed attm.
Previous discussion issued at 411 PM follows...
Winter Storm Warnings and Winter Weather Advisories are in effect
from Midnight to Midnight Monday night.
The forecast remains very complex as a winter storm traverse across
the region tonight into Monday. Adjusted headlines to add mention of
a winter weather advisory for Yadkin and placed Alleghany county in
North Carolina in the winter weather warning for heavy snow.
A mean trough will remain across the Eastern United States. A
vigorous northern stream shortwave dives southeast into the base of
the mean trough. Then, it will merge with ample southern stream
energy and begin a slow track to the northeast.
Surface low pressure will develop across AL then move toward the
Carolina coast Monday morning. All the energy transfers to a low
pressure center off the Mid-Atlantic coast Monday. The Coastal low
will deepen and lift northeast along the East Coast. A secondary
cold front will drop south out of the Ohio Valley Monday into Monday
night. A deformation zone will develop across WV/KY/TN and swing
east across the region Monday into Monday night.
There are a variety of snow amounts and various locations depicted
for the heaviest snow. Kept snow amounts similar to continuity and
WPC with 4-6 inches for a good swatch of the CWA, especially near
and west of the Blue Ridge, (highest amounts 6-8 inches
possible in the highest terrain) with lesser amounts further
west and east. Western areas, such as Smyth and Tazewell may be
on the wrong side of the mountains for the best lift, while
Piedmont areas from Buckingham to Caswell may be too warm or mix
with more rain.
Rain this afternoon will try to push north into this evening. As
cold air arrives, rain will transition to sleet briefly, then snow
in the colder locations. Low temperatures tonight will range from
the mid 20s in the mountains to the mid 30s in the Piedmont.
The mid-upper level low and its deformation will drop southeast
Monday into Monday night. Utilized the top down for PTYPE which
created mixture of snow, sleet and rain. Precipitation type will
transition to snow showers in the mountains by Monday night. High
temperatures on Monday will vary from the upper 20s in the mountains
to near 40 degrees along the southern Blue Ridge.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...
The surface low responsible for the Monday event is forecast to
be over the western Atlantic by Monday night taking deeper
moisture and steady precipitation off to the northeast. The
upper low over the northeast will deepen as the surface low
tracks east of Cape Cod with a reinforcing shot of cold air be
dropping southeast from the Great Lakes through the day Tuesday.
Expect strong northwest flow to produce upslope snow much of
Tuesday and into Wednesday and likely even into early Thursday
along the favored western facing slopes as -10 to -12C air at
h85 is advected across the mountains. At least several inches of
additional snow is likely in those areas with warning criteria
amounts not out of the question. Advisory level amounts (2-4
inches) seems very probable but will be addressed after the
current event plays out. Likely to see scattered snow showers
and flurries at times across the rest of mountain areas on
Tuesday and Wednesday but little if any accumulations per the
usual pattern. Temperatures through mid- week will be much colder
than normal. Highs upper 20s NW to mid 40s SE on Tuesday and
likely colder on Wednesday as another surge of cold air drops
in from the Ohio Valley, bringing in as low as -15C at h85 in
the northwest on several models. Overnight lows will be held up
mainly in the low to mid-20s by mixing and clouds but apparent
temperatures will be well down in the teens with the wind
through mid-week. Winter not quite over.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
The highly amplified flow pattern across the eastern U.S. is
expected to flatten later in the week as a new western trough
begins to develop. With heights/thicknesses rising this will
allow temperatures to rebound closer to mid-March climatology by
Friday. 12z GFS depicts a weak short-wave approaching the Ohio
Valley by Friday crossing the Appalachians into Saturday with
chances for rain (not snow) per warmer thermal profiles. Likely
to be changes in the details as to track/timing/intensity that
far out so just went chance pops for the Fri-Sat time period.
Canadian/EC offer quite different solutions at this point.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...
The rain and snow have begun west of the Blue Ridge and
conditions will continue to deteriorate overnight and into
Monday morning. Significant aviation operational impact expected
with rain changing over to accumulating wet snow (perhaps
mixing with sleet at Danville/Lynchburg). High confidence in
flight categories trending predominantly IFR to LIFR with
obstructed ridges. Most sites will see IFR or worse ceilings by
08Z/09Z continuing in this range until at least early afternoon,
before some eastern sites see improvement to MVFR, but IFR will
likely remain in place west of the Blue Ridge through most if
not all of the TAF valid period. Visibilities in wet snow may
trend 1/4SM to 1/2SM in heavier snow, mainly in the 08Z-16Z
time frame. With the exception of Danville and potentially
Lynchburg, snow-covered runways should be common, but the best
chance at KBCB/KBLF/K:WB. Moderate to heavy morning snow will
taper to light snow and snow showers mainly west of the Blue
Ridge during the evening as the surface low moves off the coast
and winds begin to back to the northwest.
East to northeast winds initially should begin to back to
northeast through northwest through the TAF valid period.
Speeds 4-6 kts increase to 6 to 10 kts.
Moderate to high confidence on ceilings, visibilities, and winds
through the TAF valid period.
Extended Aviation Discussion...
Conditions should begin to improve from west to east by evening
Tuesday. VFR should return to the Piedmont by Tuesday, while the
western mountains will see lingering MVFR conditions with
upslope clouds and snow showers through Wednesday. Strong gusty
northwest winds are also expected late Tuesday into Wednesday as
deep low pressure develops off the northeast U.S. coast.
All conditions are expected to improve by the weekend with a
notable warming trend.
&&
.EQUIPMENT...
As of 145 AM EDT Monday...
The Mount Jefferson NWR will remain off the air until further
notice awaiting a part that was damaged during a high wind
event/power outage over a week ago. Inclement winter weather
could further delay the repair of this site until midweek.
In addition, the Richlands NWR is also off the air. The problems
here stem from telephone line problems between our office and
the transmitter. The telephone company has been notified.
Inclement winter weather could delay the repair of this NWR site
as well.
We have also been aware of intermittent problems with the
Wytheville/Sand Mountain NWR, but as of last check, it was back
on the air and broadcasting normally. We will continue to
monitor all NWRs closely through this winter storm. We apologize
for any inconvenience the down transmitters may cause you.
Please seek alternate sources for your weather information, such
as adjacent NWRs (Roanoke, Hinton WV, Lynchburg, South Boston,
Johnson City TN, Beckley WV, etc.), commercial sources, and the
internet. You can always access our web page at
www.weather/gov/rnk.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until midnight EDT tonight for VAZ010>020-
022>024-033>035.
Winter Weather Advisory until midnight EDT tonight for VAZ007-
009-032-043>047-058-059.
NC...Winter Storm Warning until midnight EDT tonight for NCZ001-002-
018.
Winter Weather Advisory until midnight EDT tonight for
NCZ003>006-019-020.
WV...Winter Storm Warning until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...RAB
NEAR TERM...AL/KK/WERT
SHORT TERM...PC
LONG TERM...PC
AVIATION...KK/RAB/WERT
EQUIPMENT...RABHazardous weather outlook, Mar 11, 2:58 PM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 PM EDT Sun Mar 11 2018
NCZ003>006-019-020-VAZ043>047-058-059-122000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 PM EDT Sun Mar 11 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EDT MONDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Beyond Monday, the threat for widespread hazardous weather is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ010>020-022>024-033>035-WVZ042>044-507-508-122000-
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 PM EDT Sun Mar 11 2018
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EDT MONDAY NIGHT...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Beyond Monday, the threat for widespread hazardous weather is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ032-122000-
Patrick-
358 PM EDT Sun Mar 11 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EDT MONDAY NIGHT...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Beyond Monday, the threat for widespread hazardous weather is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-122000-
Tazewell-Smyth-
358 PM EDT Sun Mar 11 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EDT MONDAY NIGHT...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Beyond Monday, the threat for widespread hazardous weather is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
pc